Citation: Giggley. "The Good, The Bad and The Gaba: An Experience with Gabapentin (exp78439)". Erowid.org. Oct 3, 2011. erowid.org/exp/78439
About two weeks ago, I decided to cut back on my daily routine of 3x5g powdered kratom leaf. I would have some waking up in the morning, afternoon, then a final dose about two hours before bed. I enjoyed this regime but didn't like the fact that I was slowly getting addicted to it. Thus, I decided to have a break, cleanse my system for a few weeks, then resume kratom consumption but on a less frequent basis.
Quitting kratom wasn't exactly cold-turkey hell, but then again it wasn't exactly a piece of piss either. There was definitely a withdrawal element to the substance. Slight aches and pains in the legs were annoying but tolerable enough for me to continue working without any problems. A slight feeling of wanting to jump out of my skin would come over me if I sat still for too long, though this could be overcome by getting up and doing something. There was no nausea or disruption to bowel movements sometimes associated with opiate-type withdrawal but there was an overpowering inability to sleep at night. This drove me quite mad some nights. For four evenings in a row, even if I was really tired, sleep was hard to get. If I did sleep, it was really light and easily interupted by the slightest disturbance. Even my trusty diphenhydramine, which I always keep on hand for insomnia, hardly helped. It might make me feel drowsy but lacked its usual ability to put me on my arse, even with doses of 100-150mg, usually enough to put me out for ten hours.
At this point a quantity of gabapentin came into my possession. About 24x300mg capsules to be precise. Four taken in the early evening (5-6pm) would ease my aches and pains and get me in a relaxed enough frame of mind to go to bed about 11pm. A further four taken when in bed at 11pm would then ensure a deep enough sleep until 9-10am. I did this three days in a row and sure enough it got me over the worst of my withdrawal enduced insomnia.
However, the story doesn't quite end there. About a day after ceasing my gaba usage, I developed a cold. This progressed into becoming an infection in one of my ears. Long story short, it ended with a perforated eardrum, severe pain, a script for co-codamol 30/500mg (Hurrah!) and a further two weeks of tinnitus. Now, I didn't think anything of this until a few weeks later when the friend who gave me the gabapentin handed me the information sheet usually given to patients when the medication is dispensed. It informed me that there are a number of side-effects from using gaba. For one thing, a possible side-effect of the drug is an increased susceptability to infections i.e. colds. The other intersting fact was that in rare cases a patient will develop an infection of the ear. If this information had been available to me at the time, I probably would still have used it anyway, cause the chances are slim I'd have been that person. Anyhow, it turns out that I was and I still have the ringing in my ear to prove it!
To sum up, gaba is great for relaxing enough to attain sleep when overcoming minor withdrawal symptoms. It also has some pretty significant painkilling properties that make it useful for such situations. However, it is worth bearing in mind some of the possible side-effects of this drug, as an ear infection and perforated eardrum are fuck-all fun, even if I did get a script for 100 co-codomal. Take care, peace!
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.